Alert archive / Louisiana / River Flood Warnings in 2020
River Flood Warning 132, NWS New Orleans, LA
NWS New Orleans, LA issued this river flood warning at May 14, 2020, 11:58 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2020, 11:58 PM CDT (04:58 UTC)
- Expired
- May 16, 2020, 9:23 AM CDT
- In force
- 33 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Saint Tammany Parish, LA
The river
Written for the forecast point Bogue Falaya River near Camp Covington (CGSL1). The gauge peaked at 54.90 ft at May 15, 2020, 9:00 AM CDT.
- Action stage
- 40 ft
- Minor stage
- 45 ft
- Moderate stage
- 50 ft
- Major stage
- 60 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07375105, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at May 14, 3:44 PM CDT, 8 hours 14 minutes earlier.
Area forecast discussion, May 14, 3:44 PM CDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
344 PM CDT Thu May 14 2020
.DISCUSSION...
A quite active couple of days began this morning in a summertime-
like regime. This is characterized by high pressure centered in
the western Atlantic and is steadily pumping in moisture
throughout the column. From a sounding perspective, PW's shoul've
passed 1.6" this afternoon, approaching 1.8" for a daytime high.
Tomorrow looks to be similar to a tenth of an inch higher. Those
values fall above the 90th percentile but appreciably below the
moving max. Those values are high, but not record type. Probably
more importantly, storm motion has been around 20 knots today and
should be about the same tomorrow. So while rainfall rates will be
moderate to heavy at times, this storm motion speed will be the
main factor in mitigating a high flash flooding threat. What will
be of concern will be training potential. Thinking that this will
be fairly isolated. In addition, at least half of the CWA
(southwest of a Baton Rouge to Tylertown line) are experiencing
drought conditions. Thus, not contemplating flash flood watch at
this time. For rain chances tomorrow, will be going above MAV and
NBM guidance on POPS based on today's nearly 100% coverage north
of the Houma latitude.
Moving into Saturday, models shows a slow moving trough coming out
of the Rockies and digging south into east Texas. By doing so,
ridging aloft will expand and increase subsidence. This, combined
with PW's dropping significantly, should result in a mostly dry and
moderating day. The only area that rain was included in the forecast
is in northwestern CWA where some storms could be approaching from
the west before the end of the daytime forecast period. What the
evening and overnight period looks like is a bit of question mark.
If you look at previous guidance and AFD, models obviously indicated
the potential for an MCS to come through the local area. If you look
at today's runs, that feature would be well to the west of the CWA.
So right now, run to run continuity isn't high enough to be of
concern but does bear watching.
The base of that trough and associated low pressure looks to be
passing across the lower Mississippi Valley on Sunday. Model
soundings turn a little more away from heavy rain to a severe
potential. Instability parameters look supportive of svr and wind
profiles are setup for damaging wind mostly. At the surface, models
show a low developing in central Arkansas. While its position is
historically in the right place, its not be depicted as a very deep
one. That means lower pressure falls and not as conducive for svr
storms.
As the trough shifts east, it could become cutoff from the flow and
sit right over the southeastern US all week. This should keep the
CWA below normal from a temp perspective. Cloudiness will depend on
how close or far away the center of that low is.
MEFFER
&&
.AVIATION...
Scattered to numerous showers and thunderstorms should continue to
impact terminals from time to time through this afternoon. Expect
brief windows of reduced visibilities from heavy rainfall and
possibly gusty winds. Convection should dissipate with time from
west to east beginning around 00Z with VFR returning through the
overnight hours. A repeat is expected tomorrow, so have added VCTS
beginning around 15Z at TAF sites.
MEFFER
&&
.MARINE...
Strong high pressure centered in the western Atlantic Ocean extends
well into and across the Gulf of Mexico. This will generally
continue through this weekend, which will keep onshore flow in
place. Changes in pressure gradient will bring winds up and down at
times. In the near term, this should keep 15 to 25 knot winds
currently impacting coastal waters ongoing through much of tonight.
They should slowly fade somewhat Friday through Sunday with the
approach of a surface trough. The cold front should move through the
coastal waters on Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 67 82 67 85 / 40 80 60 20
BTR 69 84 68 86 / 40 90 60 20
ASD 68 84 66 86 / 30 80 30 10
MSY 71 84 70 85 / 40 90 40 10
GPT 69 81 68 82 / 10 60 20 10
PQL 66 83 64 86 / 10 30 20 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 4 AM CDT Friday for GMZ552-555-557-
570-572-575-577.
MS...None.
GM...Small Craft Advisory until 4 AM CDT Friday for GMZ555-557-570-
572-575-577.
&&In the hours before
Local storm report, May 14, 7:05 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
705 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 5 S HAMMOND 30.44N 90.46W
05/14/2020 TANGIPAHOA LA TRAINED SPOTTER
TREE REPORTED BLOWN DOWN ONTO THE FRONTAGE ROAD AT THE
INTERSECTION OF INTERSTATE 55 AND LOUISIANA HIGHWAY 22.
&&
BWAGNERSpecial weather statement, May 14, 10:01 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1001 PM CDT Thu May 14 2020
LAZ060-150330-
St. Charles-
1001 PM CDT Thu May 14 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. CHARLES
PARISH...
At 1001 PM CDT, a strong thunderstorm was located over Destrehan,
moving north at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Hahnville, Norco, Ama, Destrehan, Luling, New Sarpy, St. Rose, Boutte
and Taft.
LAT...LON 2990 9045 3008 9041 3006 9037 3006 9030
3005 9028 2989 9029
TIME...MOT...LOC 0301Z 186DEG 8KT 2994 9038Local storm report, May 14, 10:39 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1039 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM FLASH FLOOD 5 SE ROBERT 30.45N 90.28W
05/14/2020 TANGIPAHOA LA EMERGENCY MNGR
MULTIPLE HOUSES AND BUSINESSES WITH WATER ENTERING ALONG
HIGHWAY 22.
&&
CBANNANSpecial weather statement, May 14, 11:03 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1103 PM CDT Thu May 14 2020
LAZ060>062-150445-
Orleans-St. Charles-Upper Jefferson-
1103 PM CDT Thu May 14 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. CHARLES...
WESTERN ORLEANS AND NORTHWESTERN JEFFERSON PARISHES...
At 1103 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Destrehan to near Ama to 8 miles east of
Bayou Gauche. Movement was east at 15 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Avondale, Metairie, Hahnville, Marrero, Jefferson, Harahan, Westwego,
Jean Lafitte, Montz, Luling, River Ridge, Ama, Destrehan, Estelle,
St. Rose, Norco, Elmwood, Bridge City, Waggaman and Barataria.
LAT...LON 2975 9034 2987 9036 3003 9047 3005 9025
3002 9016 2990 9009 2970 9011
TIME...MOT...LOC 0403Z 264DEG 14KT 2998 9035 2989 9028 2977 9028Local storm report, May 14, 11:16 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1116 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM FLASH FLOOD MADISONVILLE 30.40N 90.16W
05/14/2020 ST. TAMMANY LA LAW ENFORCEMENT
HIGH WATERS RESCUES OCCURRING ALONG HWY 1077 IN
MADISONVILLE AS HOMES AND VEHICLES ARE FLOODING.
&&
CBANNANSpecial weather statement, May 14, 11:28 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1128 PM CDT Thu May 14 2020
LAZ040-150515-
St. Tammany-
1128 PM CDT Thu May 14 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. TAMMANY
PARISH...
At 1127 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Bush to 7 miles east of
Abita Springs to Lacombe. Movement was east at 10 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Slidell, Pearl River, Sun, Lacombe, Bush and Slidell Airport.
LAT...LON 3064 8987 3045 8970 3025 8966 3027 8997
3049 8999 3067 9012
TIME...MOT...LOC 0427Z 280DEG 9KT 3061 9000 3048 8991 3032 8991The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:01 PM CDT | Tornado Warning | LIX | Saint Tammany, Tangipahoa | 29 min |
| May 14, 7:08 PM CDT | Flash Flood Warning | LIX | Livingston, Saint Tammany, Tangipahoa | 6 hr |
| May 14, 8:13 PM CDT | Special Marine Warning | LIX | 32 min | |
| May 14, 8:16 PM CDT | Special Marine Warning | LIX | 29 min | |
| May 14, 8:27 PM CDT | Flash Flood Warning | LIX | Ascension, Assumption, Saint James, Saint John the Baptist | 3 hr |
| May 14, 8:28 PM CDT | River Flood Warning | LIX | Saint Tammany | 49 hr |
| May 14, 9:05 PM CDT | Special Marine Warning | LIX | 25 min | |
| May 14, 9:32 PM CDT | River Flood Warning | LIX | Saint Tammany | 68 hr |
| May 14, 9:46 PM CDT | Special Marine Warning | LIX | 29 min | |
| May 14, 10:01 PM CDT | Special Weather Statement | LIX | Saint Charles | 29 min |
| May 14, 10:23 PM CDT | Flash Flood Warning | LIX | Lafourche, Saint Charles, Saint John the Baptist | 5 hr |
| May 14, 11:03 PM CDT | Special Weather Statement | LIX | Saint Charles | 42 min |
| May 14, 11:07 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles | 3 hr |
| May 14, 11:28 PM CDT | Special Weather Statement | LIX | Saint Tammany | 47 min |
| May 14, 11:53 PM CDT | Flash Flood Warning | LIX | Jefferson, Orleans | 3 hr |
| May 15, 12:11 AM CDT | Special Weather Statement | LIX | Orleans | 49 min |
| May 15, 1:16 AM CDT | Areal Flood Warning | LIX | Saint John the Baptist, Saint Tammany, Tangipahoa | 104 min |
| May 15, 2:27 AM CDT | Flash Flood Warning | LIX | Jefferson, Lafourche, Terrebonne | 3 hr |
| May 15, 4:07 AM CDT | Special Marine Warning | LIX | 113 min | |
| May 15, 9:46 AM CDT | River Flood Warning | LIX | Saint Tammany | 34 hr |
| May 15, 3:04 PM CDT | Areal Flood Advisory | LIX | Tangipahoa | 116 min |
Nearby
River Flood Warnings in Louisiana, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.